Metformin (Glucophage) Nursing Considerations

Join NURSING.com to watch the full lesson now.

Included In This Lesson

Study Tools

Outline

Generic Name

metformin

Trade Name

Glucophage

Indication

management of Type II DM, PCOS

Action

decreases glucose production in the liver, decreases absorption, increases cellular insulin sensitivity

Therapeutic Class

Antidiabetic

Pharmacologic Class

Biguanide

Nursing Considerations

• do not use with renal dysfunction, metabolic acidosis
• may cause diarrhea, nausea, vomiting, lactic acidosis
• monitor patient closely for ketoacidosis and lactic acidosis, discontinue medication immediately
if acidotic
• may cause metallic taste
• instruct patient that medication does not cure diabetes

Join NURSING.com to watch the full lesson now.

Transcript

Okay, let’s talk about Metformin also known as Glucophage. This is an oral medication, as you can see here. So remember when we were talking about the therapeutic class of a drug, that’s how the drug works in the while the pharmacologic class is the chemical effect of the drug. So the therapeutic class of Metformin is an antidiabetic and the pharmacologic class is a bide. So Metformin works by decreasing glucose production in the liver. It decreases absorption in of glucose and it increases cellular insulin sensitivity. So we use Metformin for the management of type two diabetes melitis and also for the treatment of polycystic ovarian syndrome or P C O S. So some of the side effects that we see with met Forin include things like diarrhea, nausea, vomiting, in, in rare cases, lactic acidosis. 

So let’s take a look at a few nursing considerations for Metformin monitor, for signs of keto acidosis, and also lactic acidosis. The patient that Metformin may create a metallic taste in the mouth discontinue immediately. If the patient becomes ATIC do not use the patients who have renal dysfunction or metabolic acidosis, and be sure to teach the patient that Metformin does not, or their diabetes. And that’s something I see a lot guys, Metformin does have a black box warning with that development of lactic acidosis, which has led to death. So it’s important to recognize early symptoms of this, which can include malaise, muscle pain, respiratory depression, and elevated lactate levels. That’s it for Metformin or Glucophage now go out and be your best self today. And as always happy nursing.

Join NURSING.com to watch the full lesson now.
[NextGen]
[NextGen]